Alert archive / Iowa / Tornado Warnings in 2009
Tornado Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 7, 2009, 7:06 PM CDT for Polk County, Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2009, 7:06 PM CDT (00:06 UTC)
- Expired
- Jun 7, 2009, 7:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Polk County, IA
The radar
The Des Moines radar (KDMX), 13 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 7:09 PM CDT | FUNNEL CLOUD | 3 Se Polk City, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 5:44 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1712 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 080006 TORDMX IAC153-080030- /O.NEW.KDMX.TO.W.0006.090608T0006Z-090608T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 706 PM CDT SUN JUN 7 2009 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... NORTHERN POLK COUNTY IN CENTRAL IOWA... * UNTIL 730 PM CDT * AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A TORNADO NEAR POLK CITY...OR 12 MILES NORTH OF DES MOINES. DOPPLER RADAR SHOWED THIS TORNADO MOVING NORTHEAST AT 25 MPH. AT 656 PM CDT...A TORNADO WAS REPORTED BY AN OFF DUTY METEOROLOGIST CROSSING HIGHWAY 141...1 MILE NORTH OF GRIMES. * THE TORNADO WILL BE NEAR... ELKHART BY 730 PM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 94 AND 99. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE IT OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. && LAT...LON 4186 9350 4175 9349 4172 9371 4175 9372 TIME...MOT...LOC 0004Z 241DEG 20KT 4174 9369 $$ MOYER/PODRAZIK
2 follow-up statements
000 WWUS53 KDMX 080017 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 717 PM CDT SUN JUN 7 2009 IAC153-080030- /O.CON.KDMX.TO.W.0006.000000T0000Z-090608T0030Z/ POLK IA- 717 PM CDT SUN JUN 7 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHERN POLK COUNTY... AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES WEST OF ELKHART...OR 13 MILES NORTH OF DES MOINES...MOVING NORTHEAST AT 20 MPH. THE TORNADO WILL BE NEAR... ELKHART BY 730 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. && LAT...LON 4177 9367 4186 9350 4175 9349 4173 9366 TIME...MOT...LOC 0018Z 242DEG 18KT 4177 9361 $$ MOYER
000 WWUS53 KDMX 080032 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 732 PM CDT SUN JUN 7 2009 IAC153-080042- /O.EXP.KDMX.TO.W.0006.000000T0000Z-090608T0030Z/ POLK IA- 732 PM CDT SUN JUN 7 2009 ...THE TORNADO WARNING FOR NORTHERN POLK COUNTY EXPIRES AT 730 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT TONIGHT. LAT...LON 4177 9367 4186 9350 4175 9349 4173 9366 TIME...MOT...LOC 0017Z 242DEG 18KT 4177 9362 $$ MOYER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 7, 6:14 PM CDT, 52 minutes earlier.
Area forecast discussion, Jun 7, 6:14 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 614 PM CDT SUN JUN 7 2009 ...UPDATED AVIATION DISCUSSION AND WATCHES... .SHORT TERM /TONIGHT/... QUESTIONS THIS EVENING REALLY NOT WHETHER THERE WILL BE PRECIP...BUT LOCATIONS AND SFC BASED VS ELEVATED. BIGGER PICTURE HAS JET AND ASSOCIATED SHORT WAVES INTO KS/NE...AND PARENT WAVE FARTHER BACK INTO THE ROCKIES. UNLIKE YESTERDAY...SYNOPTIC SCALE UVM IS MORE PREVALENT UPSTREAM AND FAIRLY OBVIOUS IN LEAF-LIKE IR STLT IMAGERY DUE TO THESE FEATURES. 19Z TOP SOUNDING STILL REFLECTS EML AND FORMIDABLE CIN DUE TO 700/750MB WARM LAYER...HOWEVER THIS IS NOT APPARENT FARTHER NORTH IN THE COOLER AIR TOWARD OAX. 19Z RUC MLCAPE/CIN LOOKS TOO AGGRESSIVE WITH CAPE AMOUNTS AND CIN EROSION...BUT GENERAL AREAS SEEM OK. THUS EXPECT INITIATION TO OCCUR SOMEWHERE BETWEEN TOP/OAX...POSSIBLY AROUND KBIE/KFNB NEAR BEST 1000-950MB THETA-E CONVERGENCE. INSTABILITY AND SHEAR /DEEP AND SHALLOW/ APPEAR SUFFICIENT FOR SUPERCELLS...POSSIBLY TORNADIC. EVEN IF THIS DOES NOT OCCUR...ELEVATED CONVECTION DEVELOPING OVER NERN NE LIKELY A SIGN OF THINGS TO COME. STRONG LIFT AND MOISTURE CONVERGENCE ALONG 305K SFC SURGES RIGHT INTO IA TONIGHT AHEAD OF APPROACHING FORCING. AIRMASS MODIFIES QUITE A BIT WITH DIMINISHING CIN AND MORE THAN ADEQUATE ELEVATED CAPES...SO HAVE BLANKETED CATEGORICAL POPS. SVR HAIL QUITE POSSIBLE OVERNIGHT AND CANNOT RULE OUT AN ISOLD TORNADO THREAT EITHER AS 0-1KM SHEAR/HELICITY INCREASES WITH LLJ AHEAD OF TRIPLE POINT. VARIOUS HEAVY RAIN PARAMETERS ARE FAVORABLE AS WELL IN TERMS OF THERMODYNAMICS AND STORM MOTION SO HAVE INCLUDED HEAVY RAIN MENTION. .LONG TERM /MONDAY THROUGH SUNDAY/... THE FRONTAL BOUNDARY WILL QUICKLY PUSH INTO EASTERN IOWA AFTER 12Z MONDAY WITH THE REMANTS OF THE EARLY MORNING MCS LINGERING ACROSS EASTERN COUNTIES. DRY AND COOLER AIR WILL PUSH INTO THE STATE BEHIND THE FRONT MONDAY WITH HIGHS IN THE 60S AND 70S. THE SFC RIDGE WILL MOVE THROUGH MONDAY NIGHT BEFORE HEADING EAST TUESDAY. THERE IS STILL A WIDE VARIETY OF MODEL SOLUTIONS REGARDING THE NEXT SIGNIFICANT SHORT WAVE. THE LATEST OPERATIONAL GFS/ECMWF SPREAD RAIN INTO THE FORECAST AREA DURING THE DAY ON TUESDAY...WHILE THE NAM DELAYS THE ARRIVAL UNTIL TUESDAY NIGHT. FOR NOW...WILL MAINTAIN DRY FORECAST DURING THE DAY FOR COLLABORATION PURPOSES...AND INTRODUCE POPS TUESDAY NIGHT. WEDNESDAY WILL ALSO LIKELY BE AN ACTIVE DAY WITH THE POTENTIAL FOR ANOTHER STRONGER SHORT WAVE TROUGH. IN THE LATER PERIODS...THE NEXT BEST CHANCE OF RAIN APPEARS TO BE LATE IN THE WEEKEND. && .AVIATION...08/00Z SURFACE FRONT REMAINS DRAPED ACROSS THE AREA. NORTH OF THE FRONT I.E. AT KMCW IFR CIGS AND INTERMITTENT MVFR BR PERSIST WHILE SOUTH OF THE FRONT AT THE OTHER TERMINAKLS MAINLY VFR CONDITIONS PREVAIL ATTM. HOWEVER TSTORMS ARE MOVING ACROSS THE AREA AND WILL PRODUCE PERIODS OF IFR OR LOWER CONDITIONS THIS EVENING. THESE WILL BE HIT AND MISS SO WILL ONLY INCLUDE MORE THAN VCTS FOR HIGH CONFIDENCE IMPACTS IN THE FIRST FEW HOURS OF THE TAFS. ADDITIONAL TSTORM DEVELOPMENT IS EXPECTED OVERNIGHT...BUT AGAIN UNCERTAINTY REGARDING TIMING AND LOCATION OF THIS CONVECTION PRECLUDES MORE THAN VCTS THROUGH THE NIGHT ATTM. ALSO...THE SURFACE FRONT WILL FINALLY MOVE SOUTHEAST ACROSS THE AREA DURING THE EARLY TO MID MORNING HOURS MONDAY...WITH IFR CIGS SPREADING BEHIND THE FRONT THEN LIFTING TO LOW MVFR AROUND FL012-015 BY MID MORNING AND PERSISTING AT LEAST INTO THE AFTERNOON. && .DMX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH IN EFFECT UNTIL 11 PM CDT FOR ADAIR-ADAMS-AUDUBON- CASS-CLARKE-DALLAS-DECATUR-GUTHRIE-MADISON-RINGGOLD-TAYLOR-UNION. TORNADO WATCH IN EFFECT UNTIL MIDNIGHT CDT FOR APPANOOSE-BOONE- DAVIS-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK- STORY-TAMA-WAPELLO-WARREN-WAYNE. && SHORT TERM...SMALL LONG TERM...KINNEY AVIATION...LEE
Hazardous weather outlook, Jun 7, 3:23 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 323 PM CDT SUN JUN 7 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 323 PM CDT SUN JUN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND BECOME MORE WIDESPREAD ACRO 2 INCHES OF RAINFALL RECENTLY COULD HAVE SOME ISOLATED FLASH FLOODING TONIGHT...ALTHOUGH A WIDESPREAD THREAT IS NOT ANTICIPATED. LESS RAIN IS EXPECTED TO THE SOUTH OF INTERSTATE 80 AND THE FLASH FLOOD THREAT IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE OVERALL SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON...THROUGH THE OVERNIGHT HOURS.
In the hours before
Local storm report, Jun 7, 6:44 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG ADEL 41.61N 94.03W
06/07/2009 DALLAS IA AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTED TREE DAMAGE IN ADEL WITH
UP TO 10 INCH DIAMETER BRANCHES DOWN.
&&
LEELocal storm report, Jun 7, 6:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 4 S DALLAS CENTER 41.63N 93.98W
06/07/2009 DALLAS IA BROADCAST MEDIA
THREE TO FOUR INCH DIAMETER TREE BRANCHES DOWN. FROM KCCI
TV CHASE VEHICLE.
&&
SMALLLocal storm report, Jun 7, 6:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND DMG 1 E GRIMES 41.66N 93.77W
06/07/2009 POLK IA AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTED ESTIMATED 60 MPH WIND
GUST AT INTERSECTION OF HIGHWAY 141 AND HIGHWAY 44 JUST
EAST OF GRIMES.
&&
LEELocal storm report, Jun 7, 6:59 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 4 NW JOHNSTON 41.73N 93.76W
06/07/2009 E1.00 INCH POLK IA LAW ENFORCEMENT
NEAR SAYLORVILLE DAM
&&
BFLocal storm report, Jun 7, 7:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TORNADO 3 NNE GRIMES 41.71N 93.77W
06/07/2009 POLK IA STORM CHASER
METEOROLOGIST REPORTED A TORNADO CROSSED HIGHWAY 141
NORTH OF GRIMES
&&
JJOHNSONLocal storm report, Jun 7, 7:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND GST 3 S POLK CITY 41.74N 93.72W
06/07/2009 E60 MPH POLK IA TRAINED SPOTTER
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:08 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 37 min |
| Jun 7, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 51 min |
| Jun 7, 8:40 PM CDT | Areal Flood Advisory | DMX | Black Hawk, Grundy, Marshall, Tama | 2 hr |
| Jun 7, 8:58 PM CDT | River Flood Warning | DMX | Lucas, Wayne | 33 hr |
| Jun 7, 9:55 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 50 min |
| Jun 7, 11:22 PM CDT | Flash Flood Warning | DMX | Adams, Taylor | 6 hr |
| Jun 7, 11:56 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 38 min |
| Jun 8, 12:02 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 43 min |
| Jun 8, 12:19 AM CDT | Areal Flood Advisory | DMX | Ringgold, Union | 5 hr |
| Jun 8, 12:38 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 21 min |
| Jun 8, 2:46 PM CDT | River Flood Warning | DMX | Mahaska, Marion | 28 hr |
Nearby
Tornado Warnings in Iowa, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.